Alert archive / Nebraska / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Omaha, NE

April 16, 2024Cuming County, Thurston County, Wayne County, Nebraska

NWS Omaha, NE issued this flash flood warning at Apr 16, 2024, 1:21 AM CDT for Cuming County, Thurston County, Wayne County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2024, 1:21 AM CDT (06:21 UTC)
Expired
Apr 16, 2024, 4:21 AM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Cuming County, NE, Thurston County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
860 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1961 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 12:40 AM CDT, 41 minutes earlier. Its key messages:

  • Very high to extreme fire danger is expected this evening for portions of northeast Nebraska and west-central Iowa.
  • Several rounds of strong to severe thunderstorms are possible beginning this evening through Tuesday afternoon. All modes of severe weather are possible at this time.
  • Much cooler temperatures work their way into the region beginning Wednesday and are expected to last through the weekend.
Area forecast discussion, Apr 16, 12:40 AM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1240 AM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Very high to extreme fire danger is expected this evening for
  portions of northeast Nebraska and west-central Iowa.

- Several rounds of strong to severe thunderstorms are possible
  beginning this evening through Tuesday afternoon. All modes
  of severe weather are possible at this time.

- Much cooler temperatures work their way into the region
  beginning Wednesday and are expected to last through the
  weekend.

&&

.DISCUSSION...
Issued at 350 PM CDT Mon Apr 15 2024

Surface analysis shows a stationary front pushing north now as
a warm front. It's currently south of the Omaha metro and
visible on satellite imagery. It will continue northeast
through the night and act as a focus for severe weather,
especially as the LLJ ramps up. Water vapor imagery shows a
closed low pushing east into Colorado.

Warm air has built into the entire area with a wide range of
dewpoints accompanying them. Dewpoints range from the 30s up
north to the 60s along the Kansas state line which produces RH
values from the teens to near 50%. A RED FLAG WARNING continues
for Pottawattamie County, IA and points north until 7pm this
evening.

For severe weather, model consensus is growing as to the timing
and location of best threats. Believe the cap (stronger than -200
J/Kg) holds through the afternoon hours. Expect first
convection to likely fire along the warm front as it treks
north. First radar returns will generally be found near a line
from Council Bluffs, IA to Fremont to Norfolk to near Wagner,
SD. Already CAPE values along the KS state line have pushed over
2000 J/kg.

Strongest convection overnight tonight looks to be primarily
limited to the warm front (north) and the dry line developing in
central Nebraska (west). HREF/SREF probabilities show severe
threat (hail/wind/tornado) peak around the 10pm time frame with
best chances in northeast Nebraska. Hodographs reveal a threat
of supercells capable of very large hail (2-3 inches) and
tornado development, especially along the warm front, but also
in the warm sector should any storms develop there. The LLJ
cranks up at 800 hPa overnight... keeping the tornado threat
going after dark (a rarity around here) and indicates
prospective downbursts could produce wind gusts of 70mph.

Flash flood concerns are highest along the SD/NE border and
unfortunately peak overnight. Rainfall rates of 1.5" per hour
are possible with strongest storms with localized rain totals
over 3" possible with training storms. With dry soils in place,
believe flash flood concern will be mostly limited to urban
areas and their hydrophobic surfaces.

With reduced CAPE overnight, storm coverage should diminish,
though severe storms remain possible through the night,
especially on the nose of the LLJ. An early morning push of CAPE
up the Missouri River Valley coincides with the jet streak's
location. This will maximize 0-6km wind shear and reinvigorate
the thunderstorm activity in far southeast Nebraska / southwest
Iowa / Omaha metro. These storms will move quickly to the east
and take the strongest storms with them although thunderstorms
may remain well into Tuesday afternoon as mid-levels quickly
cool closer to the low center. Funnel clouds may be a result on
Tuesday afternoon just behind the departing system.

High temperatures will be notably cooler on Wednesday with
strong northwesterly flow developing before sunrise. Expect
seasonal highs though it will feel cooler with gusts up to
40mph.

Highs on Thursday through Saturday will peak below normal with
highs in the 50s expected. Will have to speak with growers in
the area and neighboring offices as to whether a frost/freeze
headlines are necessary as morning lows will slip into the low
30s at times.

Thursday brings high chances (60-85%) of rain and thunderstorms
along with a potent shortwave and cold front caught up in
quasi-zonal flow.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1232 AM CDT Tue Apr 16 2024

The first wave of storms is exiting to our northeast this
evening, with MVFR stratus spreading northward across eastern
Nebraska. The second wave of storms will arrive around 10Z,
bringing the potential for large hail and damaging winds. Winds
throughout the night will predominantly remain out of the
southeast at around 20 to 30 kt, but could become erratic around
thunderstorms due to outflow. The second line of storms will
exit the area around 12-15Z, with cigs improving dramatically
behind this line and VFR conditions expected. Winds will also
shift to southwesterly behind these storms, but continue to stay
around 20 to 30 kt. Expect a gradual shift more westerly with
time through Tuesday afternoon with additional storms possible
for KOMA and KLNK Tuesday afternoon, ending around 06Z
Wednesday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Nicolaisen
AVIATION...McCoy
Hazardous weather outlook, Apr 15, 9:07 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
907 PM CDT Mon Apr 15 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161615-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
907 PM CDT Mon Apr 15 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Several rounds of strong to potentially severe thunderstorms may
impact the region this evening through tomorrow evening. Damaging
winds, hail as large as tennis balls, and a tornado or two will
all be possible. Potential for severe weather is expected to last
through the night time hours into tomorrow morning.

Scattered showers and thunderstorms are expected Tuesday morning
through 8 PM Tuesday evening. Storms may be severe with large
hail, strong winds, and a tornado or two all possible.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight and early Tuesday.

In the hours before

Local storm report, Apr 16, 12:54 AM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1254 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     Hail             1 S Wayne               42.23N 97.01W
04/16/2024  E0.50 Inch       Wayne              NE   Public

            Report from mPING.

&&

CA
Local storm report, Apr 16, 12:56 AM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1256 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     Hail             Wayne                   42.24N 97.02W
04/16/2024  M0.70 Inch       Wayne              NE   Public

            Photo on social media.

&&

CA

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 11:15 PM CDTSevere Thunderstorm WarningOAXAntelope, Cedar, Knox, Pierce45 min
Apr 15, 11:23 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox36 min
Apr 16, 3:47 AM CDTSevere Thunderstorm WarningOAXJefferson, Saline, Seward43 min
Apr 16, 4:17 AM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Knox, Madison, Pierce43 min
Apr 16, 4:24 AM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte33 min
Apr 16, 4:25 AM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saline, Saunders, Seward50 min
Apr 16, 5:09 AM CDTAreal Flood AdvisoryOAXLancaster3 hr
Apr 16, 5:10 AM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward38 min
Apr 16, 5:27 AM CDTTornado WarningOAXButler, Saunders, Seward18 min
Apr 16, 5:41 AM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Saunders19 min
Apr 16, 6:03 AM CDTFlash Flood WarningOAXCuming, Thurston, Wayne5 hr
Apr 16, 6:04 AM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Pawnee, Richardson15 min
Apr 16, 6:24 AM CDTAreal Flood AdvisoryOAXMadison, Pierce, Platte, Stanton, Wayne4 hr
Apr 16, 7:30 AM CDTSevere Thunderstorm WarningOAXButler, Seward45 min
Apr 16, 8:35 AM CDTAreal Flood AdvisoryOAXPlatte3 hr
Apr 16, 8:39 AM CDTTornado WarningOAXStanton14 min
Apr 16, 10:10 AM CDTAreal Flood AdvisoryOAXCedar, Colfax, Platte, Stanton, Wayne5 hr
Apr 16, 11:19 AM CDTAreal Flood AdvisoryOAXButler, Cedar, Colfax, Madison, Pierce, Platte and 2 more4 hr
Apr 16, 11:29 AM CDTSevere Thunderstorm WarningOAXColfax, Stanton31 min
Apr 16, 11:31 AM CDTFlash Flood WarningOAXMadison, Stanton, Wayne5 hr
Apr 16, 11:36 AM CDTTornado Warning Tornado observedOAXPlatte24 min
Apr 16, 11:58 AM CDTTornado WarningOAXMadison, Platte19 min
Apr 16, 12:27 PM CDTFlash Flood WarningOAXCedar, Wayne4 hr
Apr 16, 12:29 PM CDTTornado WarningOAXPlatte19 min
Apr 16, 12:41 PM CDTAreal Flood AdvisoryOAXAntelope, Boone, Madison, Pierce, Platte3 hr
Apr 16, 1:07 PM CDTTornado WarningOAXColfax, Stanton25 min
Apr 16, 1:20 PM CDTTornado WarningOAXColfax, Stanton12 min
Apr 16, 1:44 PM CDTTornado Warning Tornado observedOAXColfax, Cuming, Dodge22 min
Apr 16, 2:18 PM CDTSpecial Weather StatementOAXDouglas27 min
Apr 16, 4:52 PM CDTAreal Flood AdvisoryOAXCedar, Wayne3 hr
Apr 16, 4:52 PM CDTAreal Flood AdvisoryOAXMadison, Stanton, Wayne3 hr

Nearby

Flash Flood Warnings in Nebraska, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.